Wednesday, October 22, 2014
Sunday, January 11, 2009 Les, Community Member, asks

Q: Does COQ10 help with nocturnal leg cramps? If so, what's a good dosage?

COQ10 for leg cramps

I have been on Lipitor for many years. I started to develop horrible cramps in calves, ankles and feet at night. I have read that COQ10 is helpful so I have started taking some but I am unsure of how much can be taken safely. Does anybody else take this?

Answer This
Answers (3)
John Lowe, Community Member
12/25/09 12:36pm

I've been taking CoQ10 for about a month.  Two friends suggested I  try it to relieve nocturnal leg cramps.  So far, I'm pleased with the results and plan to continue taking this supplement.  Right now I take 200 mg once a day.

Reply
sharrue, Community Member
4/11/10 6:08pm

I have the tendancy toward leg cramps when taking cholesterol meds, so my doc put me on what she termed the 'maximum dose of 400 mg per day'.  Cholesterol meds deplete COQ10.  My cholesterol is 344 and I am only on 5 mg of Crestor and taking 400 mg of COQ10 and still having leg cramps.  Go figure!

Reply
robsv1, Community Member
11/27/10 12:18am

I have been up and down with statins for several years (because of cramps in legs, feet, hands and neck muscles). Some cardiologists look at my LDL and if it's more than 70, want to double my dose of statins. I finally found a doctor in New Orleans (where I spend a lot of time). He's a nephrologist. He stopped my Simvastatin for 2 weeks, then started me on Crestor 5mg, plus CO-Q10 and Trilipix. Bingo! The cramps were minimal.

When I got back to Boston the cardio at my HMO doubled my Crestor dose and after a week or so I had bad cramps again. We tried doubling it on M-W-F only, but the cramps continued until I went back to 5mg. Along with the lower dose of Crestor my NOLA doctor suggested I use tonic water with quinine. I drink at least 1/2 liter per day of that. When I stop it, I get cramps. 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Les, Community Member— Last Modified: 05/17/14, First Published: 01/11/09